Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Health Canada safety review finds risk of serious skin burns with over-the-counter topical pain relievers containing menthol
- Starting date:
- February 13, 2017
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Burn Hazard
- General Public
- Identification number:
February 13, 2017
For immediate release
OTTAWA – Health Canada is advising Canadians that a safety review has found a risk of serious skin burns with the use of certain over-the-counter (OTC) topical pain relievers containing menthol.
These pain relievers are applied to the skin to produce mild irritation or inflammation intended to help relieve muscle and joint pain. They contain one or more active ingredients and come in various formulations, including creams, gels, liquids and patches.
While a minor rash or a burning sensation are a known side effect, more serious effects like skin burns, pain, blistering or other severe skin damage are not generally expected from the use of these products. Health Canada has received 21 reports of serious side effects involving OTC topical pain relievers containing menthol in various concentrations (containing 0.75% to 11% menthol), as a single ingredient or in combination with other ingredients (most commonly methyl salicylate). In many cases, the products were used as directed, with burns, severe swelling and blistering appearing within 24-48 hours of the first application.
From the available data, it was not possible to determine whether the risk of serious skin burns is linked to any specific brand, formulation or menthol concentration, or any ingredient other than menthol.
Some menthol-containing OTC topical pain relievers already warn about the risk of serious skin burns on their labels or packaging. Health Canada will publish an updated labelling standard for all menthol-containing topical pain relievers in the coming weeks to better inform consumers about the risk. The warnings will advise consumers to stop using the products and get medical help right away if they experience severe skin reactions.
Health Canada’s safety review also looked at the ingredients methyl salicylate and capsaicin, in addition to menthol. While serious skin burns have been reported with the use of OTC topical pain relievers containing methyl salicylate or capsaicin, the review did not find sufficient evidence to confirm the same risk with methyl salicylate or capsaicin alone.
Health Canada continues to monitor these products, as part of Health Canada’s role of monitoring all health products in Canada. Additional health and safety action to protect Canadians will be taken as needed.
What you should do
- Stop use of the product and get medical help right away if you experience serious skin reactions such as pain, swelling or blistering.
- Know that all topical pain relievers containing menthol, methyl salicylate or capsaicin produce a warming or cooling sensation where they are applied. They should not cause severe pain or skin damage.
- Always follow the directions provided with the products. Do not apply the product to broken, damaged or irritated skin, and do not bandage the area tightly or apply heat (for example, by using heating pads, lamps, or hot water bottles). This can increase the risk of side effects including serious skin burns.
- Talk to a health care professional such as a pharmacist if you have any questions or concerns about these products.
- Report adverse events to health products to Health Canada by calling toll-free at 1-866-234-2345, or by reporting online, by mail or by fax.
For more information
- Summary Safety Review: Over-the-counter topical pain relievers containing menthol, methyl salicylate or capsaicin - Assessing the risk of serious skin burns
- Date modified: